| Article Access Statistics|
| Viewed||1892 |
| Printed||94 |
| Emailed||0 |
| PDF Downloaded||0 |
| Comments ||[Add] |
Click on image for details.
|Year : 1976 | Volume
| Issue : 4 | Page : 198-200
Chlorpromazine poisoning with abnormal electrocardiogram - (a case report)
JJ Dalal, Reeta A Dudani, VS Kusnoor, Vidya N Acharya
Department of Medicine, Seth G. S. Medical College, and K. E. M. Hospital, Parel, Bombay-400 012., India
J J Dalal
Department of Medicine, Seth G. S. Medical College, and K. E. M. Hospital, Parel, Bombay-400 012.
Source of Support: None, Conflict of Interest: None
Abnormal electrocardiographic findings in a case of Chlorpromazine poisoning are presented. The manifestations and mechanisms of cardiac effects of phenothiazines have been discussed. Patients on prolonged phenothiazine therapy should have a regular cardiological follow up to avoid catastrophe. A pretreatment electrocardiogram will help to detect the high risk patients.
|How to cite this article:|
Dalal J J, Dudani RA, Kusnoor V S, Acharya VN. Chlorpromazine poisoning with abnormal electrocardiogram - (a case report). J Postgrad Med 1976;22:198-200
|How to cite this URL:|
Dalal J J, Dudani RA, Kusnoor V S, Acharya VN. Chlorpromazine poisoning with abnormal electrocardiogram - (a case report). J Postgrad Med [serial online] 1976 [cited 2022 Jul 6];22:198-200. Available from: https://www.jpgmonline.com/text.asp?1976/22/4/198/42823
| :: Introduction|| |
Chlorpromazine, 3-Chloro-l0- (3-dimethyl aminopropyl) phenothiazine, is the most notable drug in the phenothiazine group of "tranquillizer" drugs.
Phenothiazines are being widely used, but the nature and frequency of the electrocardiographic abnormalities which they produce, have received little attention. We report herein a case of 2hlorpromazine poisoning with an abnormal electrocardiogram (E.C.G.).
| :: Case report|| |
J.K., a 20 year old male, was admitted to the K. E. M. Hospital, Bombay on 11.2.1975 with a history of ingestion of unknown number of chlorpromazine tablets. The patient was drowsy on admission. He had a tachycardia of 120/min. and his blood pressure and temperature were normal. There was no icterus and the remaining examination was unremarkable.
Investigations revealed a haemoglobin of 13.8 gm% , W.B.C. count of 9,200 cells/cmm. with a normal differential count. Routine urine, Serum bilirubin, Serum electrolytes and blood urea nitrogen were normal. His SGOT, SGPT were 30 and 26 units respectively.
E.C.G. recorded a sinus tachycardia, P.R. interval of 0.2.0 sec. and prolonged Q.T. interval in leads V 1 , V 2 , V 3 (QT, = 460 m. sec.). There was ST-segment elevation with T-wave inversion in leads V 1 , V 2 ,V 3 ,See [Figure 1].
He was managed conservatively and his electrocardiogram on the fourth day was within normal limits See [Figure 2].
| :: Discussion|| |
Chlorpromazine, apart from other toxic effects like agranulocytosis, jaundice, skin eruptions is known to give rise to orthostatic hypotension with abnormal tachycardia. These are related to its central effects and a direct depressant action on the myocardium.
The repolarisation phase is grossly affected in the E.C.G. Prolonged Q.T. interval with abnormal S.T. segments and T waves of low voltage or notched, have been described. ,, Various bundle branch blocks and ventricular arrhythmias giving rise to sudden death in patients on long term phenothiazines are known. , Conduction defects in the form of prolonged PR interval are known to occur with phenothiazine administration.  His-Bundle electrograms have demonstrated that these are distal blocks. Progression of these blocks in a patient with diseased conduction system could result in sudden death due to ventricular asystole.
Hollister and Kosek in 1565 have reported six cases of sudden death in otherwise healthy patients following treatment with phenothiazine derivatives. 
Patients with atherosclerotic heart disease, ventricular arrhythmias and conduction defects are more prone to this risk of sudden death. These drugs should be used with caution in elderly patients. Frequent electrocardiograms should be obtained in psychiatric patients on long term phenothiazine therapy.
The mechanism of arrhythmias in these patients has not yet been elucidated. Hypokalemia has been suggested, but studies of serum electrolytes to date have shown no deviation from normal.  Secondly, phenothiazine drugs may alter the catecholamine metabolism of the heart. 
Cautious administration of polarizing solution may be beneficial in these patients with ventricular arrythmias. Beta adrenergic blocking drugs along with cardiac pacing have been used in suppression of resistant ventricular arrhythmia. 
Histopathologically, interstitial foci of necrosis of myocardium with hyperplasia of smaller arterioles and capillaries have been described.  Lesions are distributed focally in the subendocardial regions where conduction system is more likely to be affected. , The ST-T wave changes are probably because of this focal myocarditis.  These changes are reversible on withdrawal of the drugs.
| :: Acknowledgement|| |
We are grateful to the Dean, K. E. M. Hospital, for the kind permission to publish this paper.
| :: References|| |
|1.||Ban, T. A. and St. Jean, A.: The effect of phenothiazine on the Electrocardiogram. Canad. Med. Assoc. J., 51: 537-540, 1964. |
|2.||Campbell, J. E.: Myocardial lesions associated with Chlorpromazine therapy. Amer. J. of Clin. Path., 34: 133-138, 1960. |
|3.||Desautels, S., Filteau, C. and St. Jean, A.: Ventricular tachycardia associated with administration of Thioridazine hydrochloride. Canad. Med. Assoc. J., 90: 1030-1031, 1964. |
|4.||Graupner, K. I. and Murphree, O. D.: Electrocardiographic changes associated with the use of Thioridazine, J. Neuropsych., 5: 344-350, 1964. |
|5.||Hollister, L. E. and Kosek, J. C.: Sudden death during treatment with pheno. thiazine. J.A.M.A., 192: 1035-1038, 1965. |
|6.||Huston, J. R. and Bell, G. E.: The effect of chlorpromazine on electrocardiogram. J.A.M.A., 198: 16-20, 1936. |
|7.||Richardson, H. L., Graupner, K. I. and Richardson, M. E.: Intramyocardial lesions in patient dying suddenly and unexpectedly. J.A.M.A., 195: 254-260, 1966. |
|8.||Richardson, H. L., Richardson, M. E. and Sheer, M. B.: Myocardial lesion pattern observed with phenothiazine therapy. J.A.M.A., 202: 3: 27, 1967. |
|9.||Schoonmaker, F. W., Osteen, R. T. and Greenfield, J. C. Jr.: Thioridazine induced ventricular tachycardia controlled with artificial pacemaker. Ann. of Int. Med., 65: 1076-1078, 1966. |
|10.||Wendkos, M. H.: Cardiac changes related to phenothiazine therapy with special reference to Thioridazine. J..hm. Geriatrics Soc., 15: 20, 1967. |
[Figure 1], [Figure 2]